Iowa, 2021Tornado and Damaging Winds in Iowa, August 20, 2021
August 20, 2021 · NWS FSD · 3 events in 3 counties and zones
Clusters of thunderstorms along an advancing cold front merged to produce linear structures in the presence of 500-1000 J/kg DCAPE. Short bowing segments with shear vectors weakly perpendicular to the boundary resulted in brief mesovortices.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of thunderstorms along an advancing cold front merged to produce linear structures in the presence of 500-1000 J/kg DCAPE. Short bowing segments with shear vectors weakly perpendicular to the boundary resulted in brief mesovortices.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 20, 1:48 PM CST, 46 minutes earlier.
Area forecast discussion, Aug 20, 1:48 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
248 PM CDT Fri Aug 20 2021
.SHORT TERM...(This Evening through Saturday Night)
Issued at 247 PM CDT Fri Aug 20 2021
Morning and early afternoon cloud coverage as well as a weak cap has
led to less than ideal conditions for stronger storms to develop.
However, as the upper level wave and associated cold front has begun
to arrive the additional forcing has allowed for stronger
thunderstorms to develop across portions of the area. HREF ensemble
means show 1000-2500 J/kg of CAPE are available as well as 30-40
knots of bulk shear, leading to concerns for large hail and strong
winds. While the lapse rates are rather unimpressive, as the
previous forecast cycle mentioned half-dollar sized hail and gust up
to around 65 mph can be expected with the stronger storms.
High resolution guidance continues to suggest that these groups of
storms will merge into a linear feature by mid/late afternoon, at
which point the storms will have switched towards the primary threat
being strong winds. RAP is showing 500-1500 J/kg of DCAPE, further
indicating strong winds are likely with the later storms. While a
tornado or two cannot be ruled out, they are not very likely as the
0-3 km and 0-1 km bulk shear vectors are not fully perpendicular to
the motion of the line. Storms should be east of the I-29 corridor
by 8 pm and into central MN/IA by 10 pm, with the rest of the
evening expected to remain quiet. While fog cannot be ruled out
given the recent rainfall trapping moisture in the boundary layer,
winds look to remain mixy enough to leave fog out of the forecast at
this time.
Behind the ejecting upper level wave and associated surface low, a
weak surface high is expected to form under the area of upper level
ridging for Saturday. Combining the surface high pressure with the
unidirectional northeasterly wind profiles, winds will likely
remain on the breezy side on Saturday with gusts in the 20-25 mph
range. The northwesterly flow will also bring cooler air into the
region leading to afternoon temperatures in the mid 70s with
dewpoints largely in the 50s. As the aforementioned surface highs
slides eastwards across the area, winds will shift to be out of
the southeast allowing for the return of warmer air and surface
moisture to be brought to the region.
.LONG TERM...(Sunday through Friday)
Issued at 247 PM CDT Fri Aug 20 2021
The long-term forecast is initially focused on the severe weather
chances for Sunday, before transitioning to a quasi-zonal upper
level pattern with scattered chances for rain throughout the work
week. As apparent on the water vapor channels, the upper level wave
that will aid convective chances on Sunday can already be spotted
coming down the Pacific coast in the vicinity of Vancouver Island.
By Sunday morning, models have this wave lifting across the northern
Rockies and ejecting onto the northern Plains. At the surface, a low
pressure system will be moving across North Dakota, with associated
boundaries/fronts sagging southwards across South Dakota.
Throughout the morning hours and into the afternoon, the cold front
is expected to slowly shift eastwards, with warm and moist air being
brought into the region out ahead of it. This warm sector will lead
to a narrow corridor of 1000-2000 J/kg of CAPE with 40-60 knots of
bulk shear to work with. Warm air advection as well as the cold
front will likely serve as enough lift to allow thunderstorms to
form by the late morning, with additional lift coming as the main
wave catches up as we head into the afternoon hours. Could have a
couple different scenarios unfold including primarily scattered
showers due to the WAA and a weak cap leading to minimal severe
weather, but if the cap remains a bit stronger then the storms would
be able to remain a bit more isolated leading to chances for severe
storms. Will have to refine the messaging as the newer models come
in, but for now large hail as well as damaging winds and a tornado
are possible.
As the upper level flow becomes zonal-ish, Monday and Tuesday look
to be our warmest days with highs in the upper 80s and lower 90s
with a couple chances for rain. A surface low pressure looks to
bring a cold front down with it from Canada, leading to cooler
temperatures on Wednesday/Thursday with highs in the upper 70s and
lower 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1235 PM CDT Fri Aug 20 2021
Scattered showers and isolated thunderstorms are moving their way
across portions of the area, primarily west of I-29 as of 1227
pm. This activity will be shifting eastwards throughout the
afternoon, with severe thunderstorms possible by the early/mid
afternoon hours into the early evening. Large hail and strong
winds are the primary hazards, though an isolated tornado cannot
be ruled out. Most of the activity will be pushing off to our east
into central MN/IA by 10 pm.
Expect winds to be coming out of the west/northwest overnight,
with gusts up to 20 mph during the daytime hours.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...APT
LONG TERM...APT
AVIATION...APT
Hazardous weather outlook, Aug 20, 4:10 AM CST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
510 AM CDT Fri Aug 20 2021
SDZ038-050-052-053-057>060-063>065-068-069-211015-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
510 AM CDT Fri Aug 20 2021
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
Scattered thunderstorms are expected to develop in the late morning
to midday hours. A few strong to severe storms are possible, with
up to half dollar size hail and wind gusts to 60 mph the primary
threats; however, a brief tornado is also possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a chance for additional storms Sunday afternoon and
evening. If storms develop, some may become strong to severe, with
all modes of severe weather possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-211015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Union-
510 AM CDT Fri Aug 20 2021
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Scattered thunderstorms are expected to develop in southeast South
Dakota by midday, growing into a line of storms as they move east
through the I-29 corridor late this afternoon, and into southwest
Minnesota and northwest Iowa early this evening. Damaging wind gusts
to 65 mph and locally heavy downpours will be the primary threats;
however, isolated large hail and a brief tornado are also possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a chance for additional storms Sunday afternoon and
evening. If storms develop, a few may become strong to severe, with
large hail and damaging wind the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed between 1 pm and 8 pm today.
In the hours before
Local storm report, Aug 20, 2:04 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
304 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HAIL 4 SE HARRISBURG 43.39N 96.64W
08/20/2021 E0.75 INCH LINCOLN SD PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
ATTornado, Osceola
- When
- August 20, 2:34 PM CST to 2:41 PM CST
- Where
- Osceola County, 1.03 mi NNE of Ashton to 0.87 mi NW of Sibley Muni Arpt
- Rating
- EF0
- Path length
- 3.64 mi
- Path width
- 30 yd
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 43.334, -95.793
A tornado developed one mile north of Ashton, just north of the intersection of Nuthatch Avenue and 220th Street. The tornado moved northeast across farmland with a track identified on Sentinel satellite imagery. The tornado then turned after around one mile to move largely parallel to State Highway 60, briefly crossing to the east side of the road where it overturned a small shed and snapped several branches on a large tree. As the tornado tracked between Highway 60 and the Sibley Municipal Airport, an RV was tossed into a utility shed which resulted in the collapse of the shed. The tornado then turned north and moved back across Highway 60, where it destroyed a road sign shortly before it lifted one-half mile north of 190th Street. The path along and east of Highway 60 was documented on drone video. The average path width was 30 yards. Property damage costs are a rough estimate.
Thunderstorm Wind, Woodbury
- When
- August 20, 5:16 PM CST to 5:18 PM CST
- Where
- Woodbury County, 0.51 mi E of Pierson
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 42.550, -95.870
Thunderstorm winds snapped a large tree, with numerous 6 inch diameter limbs also down. Property damage costs are a rough estimate.
Thunderstorm Wind, Cherokee
- When
- August 20, 5:22 PM CST to 5:24 PM CST
- Where
- Cherokee County, 3.05 mi W of Washta
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.570, -95.780
Thunderstorm winds downed a 10 inch diameter tree limb, with additional damage to corn fields.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Alabama, August 20, 20211 death · 1 event
- Hail and Damaging Wind in Nebraska, August 20, 2021$6.2 million · 1.5 in hail · 5 events
- Flash Flood and Damaging Wind in Texas, August 20, 2021$1.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Kansas, August 20, 20211 in hail · 31 events
- Flash Flooding and Flooding in Virginia, August 20, 202123 events
- Damaging Winds in Kansas, August 20, 202160 kt wind · 13 events
- Tornadoes and Heavy Rain in Iowa, August 20 to 21, 2021$3,000 · EF0 · 11 events
- Excessive Heat in Oklahoma, August 20, 202111 events
- Flash Flood in Missouri, August 20, 2021$15,000 · 1 event
- Tornado and Damaging Wind in North Dakota, August 20, 2021$1,000 · EF0 · 6 events
- Damaging Winds in North Carolina, August 20, 2021$5,000 · 50 kt wind · 6 events
- Flooding in Maryland, August 20, 20215 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982092, 982094, 982096.